Virus Infections GCA/PMR

Hello all :) looking for some advice, I picked up a flu like virus 5 weeks ago, it affected my chest, ears and sinus. ...a lot of it has cleared but now on antibiotics yet again (second course this time) sinus still congested :( last few days been having massive nose bleeds which I don't usually suffer it normal for virus and secondary infection 's to last so long on pred?

Rheumy has finally reduced me down to 9mg from 10mg even though my crp and esr are still high....just so fed up of feeling ill, not so much from GCA/PMR but from the virus I keep picking up :(

Thank you in advance


21 Replies

  • GCA is a form of vascultis. There are also other forms of vasculitis which can affect the lungs, sinus, ears. If your ESR and CRP are high then you Dr, shouldn't be reducing your pred. I'm sure the more experienced on this site will reply to you with better advice.

  • If you have a virus why are you on antibiotics? They do nothing for viral infections - and this is what the big movement is about to reduce the use of antibiotics. Have the "secondary infections" been proven with cultures? If so - fine, if not, why not?

    I agree with Bowler - I think I would be suspicious this isn't GCA that you have but another form of vasculitis and there are a couple that also cause the sort of symptoms you are describing. The ESR/CRP being high is very likely to be due to the chest infection - but even so, it is silly to reduce your pred dose while you are suffering from an infection. In fact, many doctors would have INCREASED the dose while you are ill.

    The trouble is that in many places vasculitis is referred to rheumies and there are few specialist vasculitis centres. You could try discussing it with your rheumy maybe, even asking for a second opinion. There are wider tests - has he ever done an ANCA test for example?

    Does any of this ring bells? If so I'd suggest you go to the vasculitis forum on here and ask them some questions.

  • Thank you for replies, it started off as flu like symptoms, went to my chest as an infection, I am on waiting list for ENT Clinic so have been having ear and sinus problems for a few years. ...whenever I catch this type of virus it always goes to my chest, ears and sinus as a secondary bacterial infection hence the antibiotics...has done even before GCA/PMR days.

    I wondered if when other people catch something like this it lasts so long, I know pred weakens the immune system.....I was admitted to hospital in 2013 with suspected GCA when I briefly lost my sight and had visual disturbances....put on pred 60mg came off them about Dec last year and within 3 weeks had to go back on 20mg as I was having blurriness in my eye again. ....rhemmy said that none of the symptoms i have now refer to side effects of pred..confused now :(

  • He's quite right - none of that would be caused by pred. That's why I wonder if something is being missed - especially since you have a long history of this. GCA isn't the only vasculitis that can cause visual symptoms. If they didn't have a positive temporal artery biopsy result at the time then it could be a different vasculitis - not saying it is but it should be considered.

    Most people I know haven't had significant problems with infections just because they are on pred - a lot of us feel we have had fewer since being on pred! But if there is something else going on besides the "GCA" then it could cause chest, ear and sinus problems - and they would be worse or even only appear when you got a chest infection.

  • Thank you for input, will check with gp when I see him tuesday

  • Never understood why I never had a headache with GCA but my head gets sore at times

  • Thank you for link very enlightening :)

  • Hi Suzannah, I am also new to this diagnosed July. Completely identical problems to yours for the past 3 years. Chest infections lasting at least 12 weeks, 3 or 4 lots of a/bs, I have a really bad chest at the moment, ESR high and white cell count double (is 23 told should by no higher than 11). I have been on the vasculitis website which described these symptoms perfectly and what should be done. My GP said I have a severe chest infection and wanted me to have a CXR that day (last Thursday). I did mention the vasculitis and he was really interested. Increased pred to 60, very strong a/bs. Hope to get CXR results Monday. Hope you get some answers soon. Have a good weekend. Babs

  • Any chance of getting referred to Addenbrookes or London - which is where the best vasculitis people are? Did the link I put for Suzannah ring any bells for you?

  • Hi PMRpro, I thought I had replied to your post but I can't find it. Sorry if this is a duplicate. I did have a cursory look at the link you posted and checked the signs and symptoms. As I found on the vasculitis community my symptoms strongly lean to GPA. GP on Wednesday went through my records and compared bloods, infections, a/bs and other symptoms. He was keen for the CXR to go ahead that day. Told him my spirometry last week was normal, no COPD or asthma. When I mentioned to him GPA he seemed very interested. Strong a/bs, 60mg pred and make sure I control pain with dihydracodeine and paracetamol regularly. He was concerned that I had been on 60mgs pred for 4 days with no improvement. When I feel a bit better I will study the link in full as I am keen to understand what I may be dealing with.

    Regarding Addenbrookes and London (which hospital in London) - I live in Lancashire buy would definitely travel to find out what is cause and can I be treated so will ask for referral. Should I ask GP or should I wait and speak to Rhuemy on 18th September?

    Thanks again for advice - have a good weekend. Babs x

  • What antibiotic? Not a quinolone I hope - mixed with pred they can cause achilles tendon problems (been there, done that!). The names of quinolones end in -oxacin or something similar.

    There may be good vasculitis people in Manchester but the place to get advice about who, how and where is on the vasculitis forum here. John and co are superb!

  • Hi again. A/bs are Clarithromycin 500mg twice a day for 7 days. I am also on Carbocisteine 375mg 2 twice a day. I have found these really help with breaking up the congestion and letting me get some relief from my breathing difficulty. My ribs are sooooo sore with coughing that they actually click now when I try a deep breath. Things can only get better. Vasculitis forum is great as is this one and NRAS. You've all been brilliant on this new scary journey. Babs x

  • Thank you for replying I thought it was only white cells are all over the place too.....

  • Hope they get you sorted, would be interested in their findings as so similar to mine

  • Hi Suszannah, I will certainly keep you posted on any findings. Have a good weekend. Babs x

  • Thanks babs. too x

  • Hi Suszannah, just been to see GP with CXR results. Essentially normal, no signs of pneumonia but does show 2 cracked ribs, from coughing. He said my blood results show low Hb so put me on iron, low sodium so eat more salt and he has changed my antibiotics to Doxycycline 100 mg for 7 days. He said once I get on the infusions for my bones it should halt the effect pred is having which has led to ?osteoporosis. He said I have got to stop worrying myself silly re MPA as it is now totally treatable. So I will now just wait and see what Rhuemy says on 18th Sept. Take care. Babs x

  • MPA may be totally treatable - but if they don't realise that is what you have got you aren't being treated are you!

    But yes - stop worrying! But that is far too easy to say - and it is a bit silly of him (and me) to say it!

  • Thanks for ghe update, it's good to hear o pneumonia present bug j have no idea what MPA is??? I am being treated with Doxycycline 2 week course this time...thankfully the nosebleeds have stopped. ..saw GP he just said to retest bloods in a few months to see if white cells improve....not seeing rheummy till December and till then I am to reduce by 1mg per month....gee this is a rough ride :(

  • I take it that your blood pressure has been checked with regards to the nose bleeds. A high blood pressure is a common cause for nose bleeds.

  • Hi Pauline it was checked 120/80 a few days ago .......

You may also like...